N.C. health officials warn of powerful new street drug
02/23/2014 12:00 AM
02/20/2014 5:36 PM
The head of the state’s toxicology lab says a new, deadly synthetic narcotic that caused three fatal overdoses in North Carolina last month is probably manufactured in sophisticated labs outside the United States.
The N.C. Department of Health and Human Services issued a health advisory Wednesday that warned of acetyl fentanyl, a synthetic, opioid drug that is up to five times more powerful than heroin. The drug can be smoked, snorted, injected or taken orally.
“People in the street may not know what they are ingesting in their body,” said Dr. Justin Brower, who supervises the toxicology lab at the state medical examiner’s office. Acetyl fentanyl has properties and side effects that are similar to heroin, Brower said, but “people can die much more easily” from the synthetic drug.
Brower said making acetyl fentanyl is not like manufacturing methamphetamine, which is produced in makeshift labs in hotel rooms, kitchens and garages.
“You need a much more sophisticated lab environment and a knowledge of organic chemistry,” he said. “It can be created in labs in the United States if someone has the skill and knowledge. But it’s more like the cannabinoids and so-called bath salts that are made overseas.”
In 2011, the General Assembly banned cannabinoids, which have effects similar to marijuana, and bath salts, which mimic the effects of cocaine.
Brower said acetyl fentanyl is an analog of fentanyl, a pain medicine used particularly with cancer patients. Health officials noted in Wednesday’s advisory that acetyl fentanyl is not available as a prescription drug in the United States.
The state health advisory comes in the wake of three deaths related to the synthetic drug in January. Toxicologists in the state medical examiner’s lab found evidence of acetyl fentanyl associated with drug deaths in Sampson, Person and Transylvania counties.
Acetyl fentanyl’s presence as a street drug came to health officials’ attention last spring, when toxicologists in Rhode Island noticed an unusual pattern in lab results from 10 overdose deaths. Lab tests indicated the presence of acetyl fentanyl in all 10 cases that occurred between March 7 and April 11, 2013, according to an August report by the Centers for Disease Control and Prevention.
For Brower, the three overdoses in far-flung places across North Carolina suggest that acetyl fentanyl is present throughout the state.
Last June, the CDC issued an alert to public health agencies, state labs, medical examiners, coroners and hospital emergency rooms to be on the lookout for the synthetic drug. The CDC also advised emergency departments and emergency medical services to ensure they have an adequate supply of naloxone, an emergency antidote to opioid overdose.
Editor's Choice Videos
Join the Discussion
News & Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere on the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.